Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Quad Cities, IA

April 9, 2001Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 9, 2001, 6:12 PM CDT for Putnam County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 6:12 PM CDT (23:12 UTC)
Expired
Apr 9, 2001, 7:00 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Putnam County, IL

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:30 PM CDTHail 2.75Henry, ILHail ranged from dime to baseball size during the storm. Baseball size hail was also reported in Varna.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS53 KDVN 092313
SVRMLI
ILC155-100000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 15 MILES SOUTHWEST OF
  HENNEPIN...OR 10 MILES WEST OF HENRY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   PUTNAM BY 625 PM CDT.
   MCNABB BY 650 PM CDT.
   MAGNOLIA BY 655 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU LIVE IN FAR 
SOUTHERN PUTNAM COUNTY...TAKE SHELTER IMMEDIATELY.

LAT...LON 4125 8939 4110 8946 4108 8917 4125 8917

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:29 AM CDT, 15 hours 43 minutes earlier.

Area forecast discussion, Apr 9, 2:29 AM CDT, 15 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT SUN APR 8 2001

LINES OF THUNDERSTORMS ACROSS NW HALF FORECAST AREA OCCURRING ALONG
NOSE OF H850 40 KT JET AND ALONG SURFACE WARM FRONT. WARM FRONT
EXTENDED FROM SURFACE LOW OVER N CENTRAL KS NE TO NEAR DSM ALONG
I-80 AND JUST N OF QUAD CITIES EAST TO NEAR SBN. KDVN 88D SHOWING A
COUPLE OUTFLOW BOUNDARIES THAT WILL INTERSECT WITH MAIN LINES
SOUTHERN CWA TO CONTINUE THREAT OF SEVERE STORMS OVER NEXT SEVERAL
HOURS. SW FLOW ALOFT CONTINUES WITH UPPER LOW OVER PAC NW AND
IMBEDDED SHORTWAVES TO MOVE OVER FORECAST AREA THROUGH MIDWEEK.
FORECAST CHALLENGE WILL BE INITIAL WORDING FOR DEPARTING COMPLEX
THIS MORNING AND THEN POPS FOR TUESDAY NIGHT AND WEDNESDAY EVENT.

ETA HAD BEST HANDLE ON SURFACE LOW POSITION AT 06Z...BUT BLEND OF
ETA AND AVN QPF GOOD FIT TO CURRENT RAIN AREA. IN UPPER LEVELS...NGM
IS FASTER AND DEEPER WITH LOW TO EJECT OUT OF SW WEDNESDAY...WITH
ETA AND AVN SLOWER AND FOLLOWED. LOCATION OF SURFACE LOW AND WARM
FRONT WILL BE CRITICAL TO LOCATION OF PRECIP...AND FOLLOWING
SLIGHTLY SLOWER ETA PLACES LOW IN SE IA BY 18Z WITH W CENTRAL IL
REMAINING IN WARM SECTOR AND BEST CHANCE FOR TSRA REDEVELOPMENT IN
AFTERNOON. AREAS TO NORTH AND WEST WILL WORD AS MAINLY MORNING
CHANCES.

FRONT PUSHES BACK SOUTH OF FORECAST AREA LATE MONDAY BEFORE NEXT LOW
DEVELOPING IN EASTERN CO PUSHES IT BACK NORTH AT H850 TO BISECT
FORECAST AREA AGAIN BY LATE TUESDAY. WITH SIMILAR SCENARIO TO
TONIGHT...BUT MUCH STRONGER LOW LEVEL JET AND AND UPPER
DIVERGENCE...WILL CONTINUE WITH LIKELY POPS WITH MENTION OF HEAVY
RAINFALL TUESDAY NIGHT. MAX TEMPERATURES WILL REMAIN A TOUGH CALL
WITH GUIDANCE GOING LOWER 60S NORTH TO 80 SOUTH FOR TODAY. WILL
TEMPER THIS BACK SOME WITH MAINLY 60S NORTH AND 70S SOUTH BOTH TODAY
AND TUESDAY AS FRONTAL POSITION WILL BE CRITICAL.

.DVN...
IA...NONE.
IL...NONE./
MO...NONE.

SHEETS

In the hours before

Special weather statement, Apr 9, 12:55 PM CDT, 5 hours 17 minutes before
IAZ067-068-091830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 PM CDT MON APR 9 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 1 PM FOR MUSCATINE
AND SCOTT COUNTIES OF EAST CENTRAL IOWA...ALLOWED TO EXPIRE...

AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING
THAT NO ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WHERE IN OR
NEAR THE ADVISORY AREA...THUS THE ADVISORY WILL BE ALLOWED TO
EXPIRE AT 1 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE DURING THE REST OF THIS AFTERNOON AND EVENING...WHICH COULD
AGGRAVATE ANY ONGOING NUISANCE FLOODING.

THERE STILL WILL BE SOME STANDING WATER ACROSS THE PREVIOUS ADVISORY
AREA THIS AFTERNOON IN DRAINAGE DITCHES AND LOW LYING AREAS...DUE TO
THE EARLIER HEAVY RAINS. ALSO...BE ON THE LOOKOUT FOR LINGERING HIGH
WATER IN CREEKS AND SMALL STREAMS.

JDH
Local storm report, Apr 9, 1:58 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    MAYSVILLE                 IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY PUBLIC.
Local storm report, Apr 9, 3:21 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT MON APR 09 2001

...WRAP UP OF MORNING SEVERE WEATHER REPORTS 04/09/01...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 AM    4 E WEST BRANCH           IA   .5 INCH HAIL
04/09/01   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

0840 AM    LIME CITY                 IA   .75 INCH HAIL
04/09/01   CEDAR                          EVENT DURATION 4
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0900 AM    WALCOTT                   IA   .5 INCH HAIL
04/09/01   SCOTT

0915 AM    MAYSVILLE                 IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY PUBLIC.
Local storm report, Apr 9, 5:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    GALVA                     IL   .88 INCH HAIL
04/09/01   HENRY                          REPORTED BY STORM
                                          SPOTTER.

0515 PM    GALVA                     IL   1 INCH HAIL
04/09/01   HENRY                          COVERING THE GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.

0517 PM    GALVA                     IL   1.75 INCH HAIL
04/09/01   HENRY                          PING PONG BALL TO GOLF
                                          BALL SIZED HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 9, 5:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    GALVA                     IL   1.75 INCH HAIL
04/09/01   HENRY                          HEAVY GOLF BALL HAIL
                                          CONTINUING. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:17 PM CDTSevere Thunderstorm WarningDVNHenry43 min
Apr 9, 6:54 PM CDTSevere Thunderstorm WarningDVNBureau, Henry66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.